Sign in to follow this  
Followers 0

How can you tell if you Lithium has stopped working?

11 posts in this topic

Posted

I'm being very serious about this because I just had my Lithium checked and it's in the normal range, yet I remain in a hypomanic episode more and more frequently. I just started getting back into my manic mood swings last night for the 3rd month in a row and I don't feel that the Lithium is helping.

Other AC's I've been on that don't help my mood stability are:

Depakote

Tegratol

(not sure) Topamax

Neurontin

Lyrica

Because of mania and the long titration process, I don't think Lamical is a good option for the here and now but for when I get back into stability because it's more for depression from what I read.

What I was thinking (I've already made a call to my pdoc about this yesterday (he wasn't in), is that maybe we could increase the Clozaril up and then after getting to a higher dosage (maybe around 300mg/d, work off the Lithium.

There goes the vent that I hope will foster responses (whether positive or negative (will take them all)), but now back to my topic question:

"How do you know if Lithium has stopped working?"

Thanks,

Andy.

Share this post


Link to post
Share on other sites

Posted (edited)

I've heard that lithium can poop out after about 3 months in some people. I guess how you'd know is whether your symptoms are returning; racing thoughts, pressured speech, wanting to spend more, and for me, feeling a shitload of intense emotions all at the same time.

Edit: Anyways, the way the lithium is handled in that case is to stop it and restart it, so it will work for another three months.

Edited by nibblerd

Share this post


Link to post
Share on other sites

Posted

Some people need to be on the higher end of the therapeutic range for lithium to work...I also don't think it is that uncommon to have to periodically have to adjust the dose.  Not to say that you may not be at your maximum tolerable dose.

Would more lithium or topamax be tolerable?  If not then perhaps a different valproate would do something.  I wish I could be more helpful, but I'm new enough to this to not have had a med poop out on me.

And since I want this to be a negative post:  There is no Santa Clause.

Share this post


Link to post
Share on other sites

Posted

Where in the normal range are you? Some people do better higher in the range and some lower. It's possible you need to be higher than you are now, and need a higher dose, unless you are already near the top of the range. I would ask your pdoc about it if you feel the lithium is not doing what it should.

Share this post


Link to post
Share on other sites

Posted

I usually average .7 - .9

Share this post


Link to post
Share on other sites

Posted

Andy,

You are over analyzing your meds again. Let your pdoc work this out for you.

Share this post


Link to post
Share on other sites

Posted

That's why I made the phone call to him so we could work out a plan so that I don't get worse.

Share this post


Link to post
Share on other sites

Posted

Andy, do you ever have ups and downs in your mood and think to yourself, "ya know, I think this is normal. Normal people *do* have mood fluctuations." From your history on here I really do not think that you know the difference.

You were *just* saying how you felt "stable," yet from reading this post (and others like it) one would think you have never ever ever been stable and that nothing you are ever on helps because you are apparently always manic or hypomanic with the worst mood swings in the world.

Have you ever really stepped back and looked at everything *without* the mindset of "I must medicate EVERYTHING"?

Share this post


Link to post
Share on other sites

Posted (edited)

That's why I made the phone call to him so we could work out a plan so that I don't get worse.

Good. You had a concern. You took constructive action by calling your doc. The healthy thing to do is to let the thought go until your next constructive act - when you find out your pdoc's thoughts. Between now and then thoughts on this topic are not acting constructively. Nothing will come of the time you spend with the issue spinning in your head. If anything, that's just apt to cause a negative reaction like anxiety. It's also crowding out other thoughts and things you can do with your time. Your use of CB in this regard is somewhat harmful to you. That has been the case for you historically, too. So, let go of your ideas on Lithium until you talk with your pdoc. Walk away from the thread. Leave the topic alone. It is your choice, but those are the healthy things for you to do.

Edited by Stacia

Share this post


Link to post
Share on other sites

Posted

Is it possible the topic could be locked for a while so that I that it makes that job easier for me right now?

Thanks.

Share this post


Link to post
Share on other sites

Posted

Is it possible the topic could be locked for a while so that I that it makes that job easier for me right now?

Thanks.

Okay, Andy. We don't usually do this, but I will lock the topic at your request.

Share this post


Link to post
Share on other sites
This topic is now closed to further replies.
Sign in to follow this  
Followers 0